Nebraska, 2025

Dust Storm and Hail in Nebraska, May 14, 2025

May 14, 2025 · NWS GID · 13 events in 7 counties and zones

e. south end) of a line of thunderstorms which extended north.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated strong to severe thunderstorms formed in the early evening hours across a small part of central Nebraska along the tail end (i.e. south end) of a line of thunderstorms which extended north. Hail and thunderstorm wind reports were confined to Valley county, including ping pong size hail. Though the actual thunderstorms only impacted a small area, a byproduct of the thunderstorms were the strong outflow winds of 50 to 60 mph to the south across Dawson, Gosper, Phelps, Furnas and Harlan counties. Conditions were dry to start, thanks to the drought-laden spring, and when the strong wind rolled over freshly tilled fields, the result was blowing dust. In some cases, a wall of dust reduced visibility to near zero in open country.

The weather map depicted a strongly negatively tilted upper-level nosing its way into western Nebraska. As the trough advanced, a deep surface low (992mb) formed in southwest Nebraska and moved north northeast into northern Nebraska. A surge of warm air ahead of the low pressure pushed temperatures to 90 degrees in south central Nebraska. Low-level moisture did push north, but surface dewpoints could only manage around 60 degrees by late afternoon. While the system was dynamic in nature, effective wind shear in south central Nebraska was only near 30 knots. Deep moisture convergence was centered in north central Nebraska as slightly warmer air surging north in the mid-levels helped to cap thunderstorms developing south of Nebraska Highway 92. The result was only a few locations northwest of Grand Island experienced severe weather before outflow winds became dominant well south of the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 14, 6:14 PM CST, 46 minutes earlier. Its key messages:

  • Potential for at least isolated thunderstorms will continue as we get into the evening hours...with the best chances mainly affecting roughly the NWrn third of the forecast area. There will be the potential for severe weather with any storms that make it this far south...large hail/damaging winds are the main threat, but an isolate tornado is not out of the question.
  • Some showers/storms could linger into the morning hours on Thursday, with things drying out with time. Though drier with time, expecting a gusty day. WNW winds gusting 35-45 MPH are expected...the strongest speeds expected across the northern half of the forecast area.
  • Friday-Saturday are currently dry, with preciptiation chances picking back up Sunday on through Tuesday. Still plenty of details to iron out, but potential for some strong-severe storms at time point in that Sun-Tue timeframe is not out of the question.
Area forecast discussion, May 14, 6:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
714 PM CDT Wed May 14 2025

...Aviation Update...

.KEY MESSAGES...

- Potential for at least isolated thunderstorms will continue as
  we get into the evening hours...with the best chances mainly
  affecting roughly the NWrn third of the forecast area. There
  will be the potential for severe weather with any storms that
  make it this far south...large hail/damaging winds are the
  main threat, but an isolate tornado is not out of the
  question.

- Some showers/storms could linger into the morning hours on
  Thursday, with things drying out with time. Though drier with
  time, expecting a gusty day. WNW winds gusting 35-45 MPH are
  expected...the strongest speeds expected across the northern
  half of the forecast area.

- Friday-Saturday are currently dry, with preciptiation chances
  picking back up Sunday on through Tuesday. Still plenty of
  details to iron out, but potential for some strong-severe
  storms at time point in that Sun-Tue timeframe is not out of
  the question.

&&

.DISCUSSION...
Issued at 437 PM CDT Wed May 14 2025

Currently...

So far it's been a quiet, but breezy/windy day across the
forecast area...some uncertainty still lingers with whether it
stays totally quiet through the rest of the afternoon. Looking
aloft, upper air and satellite data showing the main shortwave
disturbance of interest for the short term forecast continuing
to swing east- northeast through CO...which will eventually be
moving onto the Plains. At the surface, are of low pressure
currently sits over portions of west-central KS...a dryline
separating dewpoints in the 30s-40s from the 60s lies SSEward
through south central KS, with a fairly stationary warm front
extending north through the Sandhills into western SD. Winds
have been solidly southeasterly area-wide today, with gusts
mainly in the 25-30 MPH range. Also a notable trend through the
day has been dewpoints, with a nose of mid-60s creeping further
north into southern portions of the forecast area...folks
probably noting it feels more humid than in recent days. Hasn't
been any big surprises as far as temperatures go...mid-
afternoon temps are mainly mid-upper 80s, with a few spots
sitting right near 90.

This evening on through Friday...

Million dollar question the rest of this afternoon and into this
evening how much-if any thunderstorm activity actually impacts
the forecast area...and even at this point still have some
differences between models. Already seeing some scattered
thunderstorm development over portions of the Sandhills along
that surface boundary, also where cooler mid-level temps are
currently set up. Expect that as that mid-upper level shortwave
moves further east into the area the rest of this
afternoon/evening, activity will expand in coverage...with some
lingering uncertainty how much those mid-level temps/capping
will hinder the southward extent of activity. Most models keep
all but far NWrn portions of the forecast area on the dry
side...a few try developing activity further south through the
heart of the area. Because most models support the overall drier
solution...PoPs for most are no more than 20-30 percent, with
locations south of a Geneva-PHG line dry. Do have 40- 60 percent
chances for areas along/NW of roughly a LXN-Genoa line, didn't
go higher due to the expected overall coverage of any activity.

Now that all being said, if any storms do make their way into
the forecast area, especially through the evening
hours...they'll be setting up/moving into an environment with
dewpoints solidly in the 60s, with the SPC Meso page currently
showing a solid axis of MLCAPE of 2500-3000 j/kg running SE-NW
into the forecast area...which models show sticking around for
several more hours, gradually shifting northeast with time.
Anything that can develop on the southern end likely won't have
much interference from other activity...and with models showing
that SErly sfc-low level flow remaining, that lower level
directional shear would bring an elevated threat for a
tornado...thus the 5 percent Tornado probability from the SPC
Day 1 Outlooks. Otherwise...the strongest storms would be
capable of hail around golf ball size (possibly larger) and 60+
MPH wind gusts.

NNW portions of the forecast area could be impacted by a couple
rounds of thunderstorm activity...the first late today/this
evening tied closer to the stationary boundary currently
draped through the region...the second later this
evening/tonight tied to the main mid- upper level system and
accompanying sfc cold front. Models show the cold being roughly
halfway through the forecast area around midnight...with gusty
WNW winds area-wide by sunrise. Gusts exceeding 40 MPH with the
initial push of the front are not out of the question...settling
down a bit in the pre-dawn hours.

During the daytime hours on Thursday, models are in pretty good
agreement showing a more stacked mid-upper level low gradually
sliding through the Dakotas...and kept some low end
preciptiation chances across northern portions of the forecast
area (north of I-80) through the morning hours...but expecting
a dry afternoon. Though drying out with time...Thursday
continues to look like a gusty day, with west-northwest winds
sustained around 25-30 MPH expected area-wide. Gusts around
40-45 MPH are also possible, mainly across the northern half of
the area/roughly I-80 and north. High temps for the day are a
touch cooler, with low-mid 70s in the NW to right around 80 in
the SSE. Behind tonight's cold front passage, a drier airmass
brings in dewpoints in the 30s-40s...so the threat of near-
critical to at least briefly critical fire weather conditions
remains. The lowest relative humidity values are mainly
along/south state line. Didn't go with any formal fire
headlines...as fuels across KS are not favorable for fire
growth, and it's currently an overall narrow area of NE that
hits critical levels for a brief period. Midnight crew will have
another round of model data to further adjust things to see if
a headline is warranted.

The dry but gusty conditions look to continue on into
Friday...as the main upper level system and tighter sfc
pattern continues to gradually slide further away from the
forecast area. Highs are fairly similar to Thursday, but a
couple degrees cooler...and winds are more NWrly, with sustained
speeds mainly in the 20-25 MPH range.

This weekend into the start of the new week...

Upper level ridging sliding east across the Plains looks to keep
the start of the weekend dry...with precip chances creeping
back in for Sunday on into Mon/Tue. Models are in decent
agreement showing the next notable upper level system digging
south across the western CONUS as the weekend passes...with the
next chances on Sunday tied to the first of potentially a few
lobes of lift to swing through the region. Plenty of details to
iron out in the coming days as far as timing/location goes of
these systems...but at least the potential for strong-severe
storms at some point in that Sun-Tue time frame looks possible.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 714 PM CDT Wed May 14 2025

For KGRI/KEAR Airports:
- General overview:
High confidence VFR ceiling/visibility and
precipitation/thunderstorm-free conditions through the vast
majority of the period, with moderately-strong winds being the
primary concern behind a passing cold front. That being said,
there is at least a 2-hour "window of opportunity" for
thunderstorms later this evening, and about a 4-hour window for
potential MVFR ceiling late tonight-early Thurs morning.

- Ceiling/visibility/thunderstorm potential:
Starting off this evening, both KGRI/KEAR are 50+ miles south
and east of ongoing storms in the general area, with only
scattered VFR cumulus overhead. This is expected to remain the
case until 04-06Z, during which time the potential exists for a
quick moving thunderstorm threat (either isolated or part of a
more linear complex) to swing through from generally west-to-
east. With confidence in this scenario still less than 50/50,
have maintained PROB30 groups, but now targeting just that
2-hour window. IF thunderstorms arrive they could be strong to
marginally severe, capable of producing at least small hail but
probably more so erratic wind gusts at least 25-40KT.

Later in the night into early Thurs AM, there is an increasing
signal for roughly a 4-hour period of MVFR ceiling, and have
introduced this (at least for now) centered 08-12Z. Getting
into Thursday daytime, VFR should return with scattered clouds
mainly no lower than 3-5K ft.

- Winds:
Nearly the entire period will be moderately-windy. Starting off
these first several hours, southeast winds will continue
sustained 15-20KT/gusts around 25KT. Mainly 04-06Z, wind
speeds/directions will briefly vary considerably ahead of an
approaching cold front. Then, by 06Z (give or take an hour) this
front (possibly augmented by convective outflow) will have fully
charged through, with westerly winds then prevailing through the
remainder of the period. The overall-strongest westerlies will
occur Thursday daytime (sustained speeds around 25KT/gusts at
least 30-35KT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...ADP
AVIATION...Pfannkuch
Hazardous weather outlook, May 14, 11:54 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1254 PM CDT Wed May 14 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1254 PM CDT Wed May 14 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Shower and thunderstorm chances return to the outlook area this
evening, with the best chances looking to be focused across
portions of south central Nebraska mainly along and north of
Interstate 80. Some thunderstorms may become strong to severe,
with the main timeframe being between 7PM and 1AM. The strongest
storms will have the potential for hail near the size of golf balls
and wind gusts around 60 MPH. Though large hail and damaging winds
are the primary threats, and isolated tornado cannot be ruled out
during the early to mid evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More widespread near-critical to critical fire weather conditions
are anticipated for Thursday afternoon. The lowest afternoon
relative humidity values are expected to be south of Highway 6 and
into north central Kansas...but strong westerly winds with gusts
exceeding 40 MPH are possible across the entire outlook area.

Thunderstorm chances return to the outlook area Sunday through
Tuesday. Plenty of uncertainties remain in the finer details, but
it does appear there will be the potential for some storms to be
on the strong to severe side. Be sure to stay up to date with the
latest forecasts as we approach the start of the new week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report impacts from any strong to
severe thunderstorms to the NWS Hastings office, including hail of
any size.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 14, 4:30 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
530 PM CDT Wed May 14 2025

NEZ039-046-142300-
Valley NE-Sherman NE-
530 PM CDT Wed May 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VALLEY AND
NORTHWESTERN SHERMAN COUNTIES THROUGH 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 20 miles southwest of Ord, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Arcadia around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4164 9903 4130 9907 4131 9921 4164 9921
TIME...MOT...LOC 2230Z 181DEG 22KT 4137 9918

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Thies
Special weather statement, May 14, 6:11 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
711 PM CDT Wed May 14 2025

NEZ039-150045-
Valley NE-
711 PM CDT Wed May 14 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN VALLEY COUNTY
THROUGH 745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Comstock, or 14 miles southeast of Taylor, moving
north at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northwestern Valley
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4148 9915 4149 9921 4174 9921 4174 9908
TIME...MOT...LOC 0011Z 185DEG 31KT 4158 9925

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Thies

The radar

The North Platte radar (KLNX), 124 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

6 dust storm, 4 hail, 3 high wind. Local standard time, as filed.

Hail, Valley

When
May 14, 7:00 PM CST
Where
Valley County, 8.7 mi SW of Elyria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.610, -99.160

Hail, Valley

When
May 14, 7:10 PM CST to 7:25 PM CST
Where
Valley County, 8.47 mi WNW of Elyria
Measured
1.5 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.730, -99.170

A couple waves of strong to severe storms dropped hail up to the size of ping pong balls.

Hail, Valley

When
May 14, 7:28 PM CST to 7:39 PM CST
Where
Valley County, 9.04 mi N of Arcadia
Measured
1.25 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.560, -99.110

Hail up to the size of half dollars was reported.

Hail, Valley

When
May 14, 7:47 PM CST
Where
Valley County, 8.47 mi WNW of Elyria
Measured
1.25 in hail
Property damage
$50,000
Reported by
Public
Coordinates
41.730, -99.170

High Wind, Dawson

When
May 14, 8:00 PM CST to 9:00 PM CST
Where
Dawson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

The combination of a passing synoptic cold front and an outflow boundary from convection well to the north produced wind gusts near 60 MPH at times. A wind gust of 59 MPH was measured by a mesonet station located two miles north-northwest of Gothenburg. These wind gusts along with the dry conditions across the area resulted in widespread blowing dust, at times dropping visibility to near zero.

High Wind, Gosper

When
May 14, 8:00 PM CST to 9:00 PM CST
Where
Gosper forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

The combination of a passing synoptic cold front and an outflow boundary from convection well to the north produced wind gusts over 60 MPH at times. Wind gusts were estimated to be near 70 MPH by the NWS Cooperative Observer located eight miles south of Elwood, with large tree limbs downed, a snapped flag pole, and shingle damage reported. These wind gusts along with the dry conditions across the area resulted in widespread blowing dust, at times dropping visibility to near zero.

High Wind, Furnas

When
May 14, 8:00 PM CST to 9:00 PM CST
Where
Furnas forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

The combination of a passing synoptic cold front and an outflow boundary from convection well to the north produced wind gusts near 60 MPH at times. A storm chaser reported downed tree limbs in Cambridge. These wind gusts along with the dry conditions across the area resulted in widespread blowing dust, at times dropping visibility to near zero.

Dust Storm, Furnas

When
May 14, 8:00 PM CST to 10:00 PM CST
Where
Furnas forecast zone
Reported by
Public
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

The combination of a passing synoptic cold front and an outflow boundary from convection well to the north produced wind gusts over 50 MPH at times. These wind gusts along with the dry conditions across the area resulted in widespread blowing dust, at times dropping visibility to near zero and brown-out conditions.

Dust Storm, Gosper

When
May 14, 8:00 PM CST to 10:00 PM CST
Where
Gosper forecast zone
Reported by
Public
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

The combination of a passing synoptic cold front and an outflow boundary from convection well to the north produced wind gusts over 50 MPH at times. These wind gusts along with the dry conditions across the area resulted in widespread blowing dust, at times dropping visibility to near zero and brown-out conditions.

Dust Storm, Dawson

When
May 14, 8:00 PM CST to 10:00 PM CST
Where
Dawson forecast zone
Reported by
Public
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

The combination of a passing synoptic cold front and an outflow boundary from convection well to the north produced wind gusts over 50 MPH at times. These wind gusts along with the dry conditions across the area resulted in widespread blowing dust, at times dropping visibility to near zero and brown-out conditions.

Dust Storm, Buffalo

When
May 14, 8:00 PM CST to 10:00 PM CST
Where
Buffalo forecast zone
Reported by
Public
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

The combination of a passing synoptic cold front and an outflow boundary from convection well to the north produced wind gusts over 50 MPH at times. These wind gusts along with the dry conditions across the area resulted in widespread blowing dust, at times dropping visibility to near zero and brown-out conditions.

Dust Storm, Phelps

When
May 14, 8:00 PM CST to 10:00 PM CST
Where
Phelps forecast zone
Reported by
Public
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

The combination of a passing synoptic cold front and an outflow boundary from convection well to the north produced wind gusts over 50 MPH at times. These wind gusts along with the dry conditions across the area resulted in widespread blowing dust, at times dropping visibility to near zero and brown-out conditions.

Dust Storm, Harlan

When
May 14, 8:00 PM CST to 10:00 PM CST
Where
Harlan forecast zone
Reported by
Public
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

The combination of a passing synoptic cold front and an outflow boundary from convection well to the north produced wind gusts over 50 MPH at times. These wind gusts along with the dry conditions across the area resulted in widespread blowing dust, at times dropping visibility to near zero and brown-out conditions.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269942, 1269944, 1269946, 1269948, 1269954, 1269955, 1269956, 1269985, 1269986, 1269987, 1269988, 1269989, 1269990.